Article

Necrotizing enterocolitis in acute lymphoblastic leukemia patients: department experience.

Department of General Endocrine, Medical University of Gdańsk, Poland.
International Journal of Hematology (Impact Factor: 1.68). 12/2005; 82(4):319-23. DOI: 10.1532/IJH97.E0426
Source: PubMed

ABSTRACT Necrotizing enterocolitis is a severe complication of high-dose chemotherapy in patients with hematopoietic malignancies. Some patients with severe mucositis may develop necrosis of the intestine, leading to typhlitis and perforation of the intestinal tract. The patients have few obvious symptoms; thus, early diagnosis and prompt treatment of intestinal necrosis or bowel perforation seem critical for a good overall treatment outcome. We present 5 cases of intraabdominal complications in patients with acute lymphoblastic leukemia. All patients who underwent surgery survived the postoperative period. We also present a suggested algorithm for treatment of acute abdomen complications in leukemic patients.

0 Bookmarks
 · 
91 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Neutropenic enterocolitis is a life threatening complication occurring most frequently after intensive chemotherapy in acute leukemia and solid tumors. This review aims to explore the pathogenesis of the condition and appraise the option and outcome of conservative and surgical management based on the literature review. A Medline search was carried out and most of the relevant papers in English literature from 1973 onwards on neutropenic enterocolitis were reviewed Twelve reports of single cases, 21 reports of 2 to 4 cases and 15 reports of 5 or more cases were identified. There were no prospective trials or case control studies on therapy of neutropenic enterocolitis. Among the total of 329 cases identified 69% were treated medically and 31% required surgical intervention . Even though a formal comparison of these 2 groups will not be appropriate, the mortality rate of 31% in the medically managed group was higher than those that required surgical intervention (23%) With the increasing use of multiple, new and aggressive chemotherapy for hematological and solid tumors there may be an increased frequency of neutropenic enterocolitis encountered in clinical practice. Clinicians should be acutely aware of the association of neutropenic enterocolitis with chemotherapy for the outcome would depend significantly on an early and appropriate treatment either conservative or surgical .
    North American journal of medical sciences. 07/2010; 2(7):293-300.